Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 139, NWS Nashville, TN

May 23, 2000Fentress County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 23, 2000, 2:08 PM CDT for Fentress County, Tennessee. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2000, 2:08 PM CDT (19:08 UTC)
Expired
May 23, 2000, 3:00 PM CDT
In force
52 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Fentress County, TN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WUUS54 KOHX 231909
SVRBNA
TNC049-232000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
208 PM CDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FENTRESS COUNTY IN TENNESSEE

* UNTIL 300 PM CDT

* AT 205 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED ABOUT 8 MILES    
  NORTH OF JAMESTOWN...MOVING EAST AT 20 MPH.

THIS STORM PRODUCED WIND DAMAGE AND LARGE HAIL IN PICKETT COUNTY. 
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:40 AM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, May 23, 9:40 AM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
940 AM CDT TUE MAY 23 2000

STRONG WAA AT LO LEVELS ALONG W/ SOME MOISTURE CONVEREGENCE IS
HELPING TO TRIGGER TSTM ACTIVITY TO W.  SHOULD BE MOVING INTO OUR
WESTERN COUNTIES NEXT HOUR OR SO.  WATCH WILL HAVE FAIR TO GOOD
CHANCE OF BEING EXTENDED EASTWARD.

FRONTAL POSITION WELL TO NW AND OUR TEMPS ARE NOW IN MID 60S TO MID
70S.  JUST MADE UPDATE NOT TOO LONG AGO...EVERYTHING OK FOR NOW.

.BNA...SVR TSTM WATCH BENTON...HUMPHREYS....HOUSTON...PERRY...STEWART
COUNTIES.

MAG

In the hours before

Local storm report, May 23, 8:58 AM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
858 AM CDT TUE MAY 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 AM    DOVER                     TN   WIND DAMAGE
05/23/00   STEWART                        A FEW TREES DOWN
                                          COUNTYWIDE

0245 AM    WAVERLY                   TN   WIND DAMAGE
05/23/00   HUMPHREYS                      A FEW TREES DOWN
                                          COUNTYWIDE

0400 AM    COLUMBIA                  TN   WIND DAMAGE
05/23/00   MAURY                          A FEW TREES DOWN
                                          COUNTYWIDE

JBW
Special weather statement, May 23, 1:28 PM CDT, 40 minutes before
TNZ009>011-029>034-064>066-080-232300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
128 PM CDT TUE MAY 23 2000

...THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM
WATCHES FOR THE CUMBERLAND PLATEAU REGION THIS AFTERNOON...
TWO SEVERE THUNDERSTORM WATCHES ARE IN EFFECT FOR THE CUMBERLAND
PLATEAU REGION THIS AFTERNOON. ONE SEVERE THUNDERSTORM WATCH INCLUDES
MACON...CLAY...TROUSDALE...SMITH...AND DEKALB COUNTIES UNTIL 400 PM
CDT. ANOTHER SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PICKETT...
OVERTON...FENTRESS...PUTNAM...CUMBERLAND...AND VAN BUREN COUNTIES
UNTIL 600 PM CDT.

HAIL UP TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS OF UP TO
80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

14
JBW
Local storm report, May 23, 2:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
201 PM CDT TUE MAY 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    BYRDSTOWN                 TN   WIND DAMAGE
05/23/00   PICKETT                        SHERIFF REPORTED TREES AND
                                          POWER LINES DOWN ACROSS
                                          COUNTY
Local storm report, May 23, 2:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
207 PM CDT TUE MAY 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    3 NNE BYRDSTOWN           TN   .75 INCH HAIL
05/23/00   PICKETT                        SPOTTER REPORTED THE HAIL
                                          AT GREEN BRIER

HS

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:19 AM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart26 min
May 23, 1:27 AM CDTSevere Thunderstorm WarningOHXStewart33 min
May 23, 2:31 AM CDTSevere Thunderstorm WarningOHXBenton, Humphreys29 min
May 23, 3:00 AM CDTSevere Thunderstorm WarningOHXHumphreys20 min
May 23, 3:18 AM CDTSevere Thunderstorm WarningOHXHickman27 min
May 23, 3:45 AM CDTSevere Thunderstorm WarningOHXHickman, Maury30 min
May 23, 4:15 AM CDTSevere Thunderstorm WarningOHXGiles, Marshall, Maury30 min
May 23, 1:11 PM CDTSevere Thunderstorm WarningOHXPickett49 min
May 23, 1:26 PM CDTSevere Thunderstorm WarningOHXClay34 min
May 23, 1:50 PM CDTTornado WarningOHXPickett40 min
May 23, 2:24 PM CDTSevere Thunderstorm WarningOHXPickett36 min
May 23, 6:53 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Stewart67 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.